Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
Yanyan

Member
Registered:
Posts: 5
 #1 
Hi Dr Shcohen,

I had a accident in July 2018, I was anxious and shocked for a few month. I started on multiple antibiotics, and a total of 4.5 month.
Amikacin for 8 weeks, 4 g per day
Clarithromycin 500mg BID 4.5 month
Levofloxicin QD 4.5 month

I developed really mild tinnitus in left ear 2 weeks after using amikacin, did not effect me at all. Until I finished 8 weeks it only got a little bit worth and rarely effect my right ear.
I continued with the other two antibiotics, my tinnitus was getting worse. I find it’s so bad at night time, I wake up 4-5 times per night. And I finish all medication 3 weeks ago.

My tinnitus is high pitch ,Now I have got 2-3 tones fluctuating in my left ear and it changes sometime. one tone in my right ear. I only notice them In quite space and bed time. I felt my ear is more sensitive to loud noise. My brain is also buzzing in really quite place. I have got tinnitus for three month in total.

I had 1 hearing test during medication and 2 hearing test after medication. They were all normal.

I am planning to do ABR and otoacoustic emission test next week。to double check for results.

My infection doctor told me that he have never seen permanent tinnitus from taking antibiotics, please tell me what you think?

I also been talking to a ENT specialist, he said if all the tests including ABR and otoacoustic emission are normal, my tinnitus is more like to be caused by plant nerve fundtion disorder which is replaye to anxiety.?
Dr. Nagler

Owner
Registered:
Posts: 1,759
 #2 
Welcome to this site. You have certainly been through a lot with your accident, etc.

I will answer your question soon - but first, something does not quite make sense to me. Here in the US Amikacin is typically dosed IM or IV for 7-10 days at a maximum dose of 1.5 g/day for severe gram negative infections. I am not an infectious disease specialist, but 4 g/day for 8 weeks seems like a lot to me. Was the drug administered IM/IV or by some other route? Also, if you do not mind, what sort of infection did you have after your accident that required two months of Amikacin and 4.5 months of Clarithromycin and Levofloxicin?

Finalky, I am not familiar with the term plant nerve function disorder as it applies to tinnitus. What is your understanding of this condition?

Thank you.

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Yanyan

Member
Registered:
Posts: 5
 #3 
Thank you for your reply.

The infection I had was mycobacterium Fortuitum. I had muscle injections. I had mild white blood cell problem with other antibiotics.

I think what that ENT specialist means anxiety and emotion might be the cause if I don’t have any hearing loss.
Dr. Nagler

Owner
Registered:
Posts: 1,759
 #4 
Got it. Very helpful. Thanks.

So regarding the Amikacin, when it does cause tinnitus, generally the tinnitus is accompanied by *noticeable* hearing loss as well as vestibular symptoms (dizziness, etc.) - so I think it unlikely that Amikacin is the culprit in your case.

As far as the role of anxiety and emotional factors, they can sometimes act as “tinnitus emergers,” sort of uncovering tinnitus that you never knew you had before, but it’s hard to determine the role of stress and emotional factors in any given case. The causes of your tinnitus aside, let’s talk about how your tinnitus affects you for a moment.

The question I am about to ask refers to your tinnitus and only your tinnitus. It does not refer to the accident, the infection, stress, or any other issues in your life. Here is the question: On a scale of 1 to 10 where 1 is “I have tinnitus and I’d prefer not to have tinnitus but in the grand scheme of things I don’t care much one way or the other because it doesn’t bother me,” and 10 is “I have tinnitus and my tinnitus has totally, completely, permanently, and irrevocably destroyed my life, overall on average where do you sit on that huge continuum these days? Please give my one overall average number.

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Yanyan

Member
Registered:
Posts: 5
 #5 
I think it used to be 2-3 when it started. I thought it will be gone after I discontinue Amikacin, but it actually got worse. Then the number rise to 8. Now I do get some really good times when I wake up during the night, I don’t fell it at all. But still feel it in a really quite space during the day and before sleep. I think the number now is about 5. I some times feel more brain buzzing during the day than tinnitus . I just feel bad because I am different now.
Yanyan

Member
Registered:
Posts: 5
 #6 


When it first started 3 month ago, it didnt effect me at all, I would number it 3.  after I stop on Amikacin,I tought my tinnitus will be gone( like what the doctor said to me). but it got worse, I couldnt sleep at night.I would number it 8.

Recently(2weeks), I start to get some really good days, I some times wake up at night and I dont feel tinnitus at all. I dont belive it,but I am still scared. I would number  it 5 now. I feel more brain buzzing than tinnitus in quite space during the day.

I just feel bad because I am not who I used to be and with all the strange feelings.
Dr. Nagler

Owner
Registered:
Posts: 1,759
 #7 
In my opinion this is very important - so please clarify. Go back and re-read exactly how the 1 to 10 scale is defined. On the one hand you currently put yourself at a “5” on that scale, but you also verbally summarize your situsltion as follows: “I just feel bad because I not who I used to.be.” I can absolutely understand your frustration at not being who you used to be, but to you is that really equivalent to a 5?

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Yanyan

Member
Registered:
Posts: 5
 #8 
overall I think I am 5-7. Because today I only slept for 4hours and this tinnitus keep ring while I am awake lieing on my bed for more than 4hours. I am exhausted, I don’t get good quality sleep for the past 2 month
Dr. Nagler

Owner
Registered:
Posts: 1,759
 #9 
Got it. Thank you for your patience.

So basically you have had tinnitus for roughly six months. It may have been related to taking Amikacin, but for the reasons I stated earlier I think it unlikely. And even if it were the Amikacin, it’s not like you can “untake” the drug. Your ENT feels that it may be stress-related, but it seems he came to that conclusion by process of elimination. The good news is that whatever is causing your tinnitus, your ENT has ruled out those causes that represent a threat to your health. Finally, in terms of tinnitus-related distress, you sit roughly around the middle of my 1-10 scale.

Where to go from here? Have you by chance contacted Dr. Grant Searchfield or any of his tinnitus colleagues at the University of Auckland? Have you read my article “Tinnitus 101 for Newbies” and my “Letter to a Tinnitus Sufferer?” And regarding sleep, I have written some "Hints for Sleep." Has any of that material been helpful?

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.